Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2015  |  Volume : 26  |  Issue : 2  |  Page : 325--328

Metformin-associated lactic acidosis in a peritoneal dialysis patient


Najlaa Almaleki, Mohammad Ashraf, Majdi M Hussein, Syed A Mohiuddin 
 Al Hada Armed Forces Hospital, Al Hada, Taif, Saudi Arabia

Correspondence Address:
Dr. Syed A Mohiuddin
Al Hada Armed Forces Hospital, P. O. Box 1347 Zip Code 21944, Al Hada, Taif
Saudi Arabia

Metformin is one of the commonly used drugs in type-2 diabetes mellitus. It reduces glucose levels by increasing insulin sensitivity, reducing hepatic glucose release and increasing muscle uptake. One of the serious complications associated with metformin use is lactic acidosis, and it is associated with high morbidity and mortality. This is more likely to happen in patients with renal failure due to reduced clearance. International guidelines recommend discontinuing metformin in advanced renal failure. We report a case of metformin-associated lactic acidosis in a patient with end-stage renal disease on peritoneal dialysis. The patient presented with severe lactic acidosis, which was successfully treated with hemodialysis.


How to cite this article:
Almaleki N, Ashraf M, Hussein MM, Mohiuddin SA. Metformin-associated lactic acidosis in a peritoneal dialysis patient.Saudi J Kidney Dis Transpl 2015;26:325-328


How to cite this URL:
Almaleki N, Ashraf M, Hussein MM, Mohiuddin SA. Metformin-associated lactic acidosis in a peritoneal dialysis patient. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2021 Jun 24 ];26:325-328
Available from: https://www.sjkdt.org/article.asp?issn=1319-2442;year=2015;volume=26;issue=2;spage=325;epage=328;aulast=Almaleki;type=0